Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Remarks on the lifespan of the solutions to some models of incompressible fluid mechanics

Author: Raphaël Danchin
Journal: Proc. Amer. Math. Soc. 141 (2013), 1979-1993
MSC (2010): Primary 35Q35, 76B03, 76B70, 35A01
Published electronically: December 11, 2012
MathSciNet review: 3034425
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give lower bounds for the lifespan of a solution to the inviscid Boussinesq system. In dimension two, we point out that it tends to infinity when the initial (relative) temperature tends to zero. This is, to the best of our knowledge, the first result of this kind for the inviscid Boussinesq system. In passing, we provide continuation criteria (of independent interest) in the $ N$-dimensional case. In the second part of the paper, our method is adapted to handle the axisymmetric incompressible Euler equations with swirl.

References [Enhancements On Off] (What's this?)

  • 1. H. Bahouri, J.-Y. Chemin and R. Danchin: Fourier Analysis and Nonlinear Partial Differential Equations, Grundlehren der mathematischen Wissenschaften, 343, Springer (2011). MR 2768550 (2011m:35004)
  • 2. C. Bardos and U. Frisch: Finite-time regularity for bounded and unbounded ideal incompressible fluids using Hölder estimates. Turbulence and Navier-Stokes equations, Lecture Notes in Math., 565, Springer, Berlin, pages 1-13 (1976). MR 0467034 (57:6903)
  • 3. J. Beale, T. Kato and A. Majda: Remarks on the breakdown of smooth solutions for the $ 3$-D Euler equations, Communications in Mathematical Physics, 94(1), pages 61-66 (1984). MR 763762 (85j:35154)
  • 4. A. Bertozzi and A. Majda: Vorticity and incompressible flow, 27, Cambridge Texts in Applied Mathematics, Cambridge University Press (2002). MR 1867882 (2003a:76002)
  • 5. J.-M. Bony: Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. École Norm. Sup., 14(4), pages 209-246 (1981). MR 631751 (84h:35177)
  • 6. J.-Y. Chemin: Fluides parfaits incompressibles, Astérisque, 230 (1995). MR 1340046 (97d:76007)
  • 7. D. Chae, S.-K. Kim and H.-S. Nam: Local existence and blow-up criterion of Hölder continuous solutions of the Boussinesq equations, Nagoya Mathematical Journal, 155, pages 55-80 (1999). MR 1711383 (2000g:35172)
  • 8. R. Danchin: Axisymmetric incompressible flows with bounded vorticity, Russian Mathematical Surveys, 62(3), pages 73-94 (2007). MR 2355419 (2009a:76044)
  • 9. R. Danchin and F. Fanelli: The well-posedness issue for the density-dependent Euler equations in endpoint Besov spaces, Journal de Mathématiques Pures et Appliquées, 96, pages 253-278 (2011). MR 2831582
  • 10. A. Dutrifoy: Precise regularity results for the Euler equations, Journal of Mathematical Analysis and Applications, 282(1), pages 177-200 (2003). MR 2000337 (2004i:35254)
  • 11. W. E and C.-W. SHU: Small-scale structures in Boussinesq convection, Physics of Fluids, 6(1) pages 49-58 (1994). MR 1252833 (94i:76075)
  • 12. T. Hmidi and S. Keraani: Existence globale pour le système d'Euler incompressible 2-D dans $ B\sp 1\sb {\infty ,1},$ Compte-rendu de l'Académie des Sciences, Paris, Série I, 341(11), pages 655-658 (2005). MR 2182075 (2006f:35205)
  • 13. T. Hmidi and S. Keraani: Incompressible viscous flows in borderline Besov spaces, Archive for Rational Mechanics and Analysis, 189, pages 283-300 (2009). MR 2413097 (2009j:35252)
  • 14. M. Jellouli: Equation d'Euler sur un domaine extérieur. Existence locale et apparition de singularités, Osaka Journal of Mathematics, 38, pages 619-647 (2001). MR 1860843 (2003b:35175)
  • 15. K. Kikuchi: The existence and uniqueness of nonstationary ideal incompressible flow in exterior domains in $ \mathbb{R}^n$, Journal of the Mathematical Society of Japan, 38(4), pages 575-598 (1986). MR 856127 (87m:35174)
  • 16. X. Liu, M. Wang and Z. Zhang: Local well-posedness and blow-up criterion of the Boussinesq equations in critical Besov spaces, Journal of Mathematical Fluid Mechanics, 12, pages 280-292 (2010). MR 2645152 (2011e:35307)
  • 17. H. C. Pak and Y. J. Park: Existence of solution for the Euler equations in a critical Besov space $ B^1_{\infty ,1}(\mathbb{R}^n)$, Communications in Partial Differential Equations, 29, pages 1149-1166 (2004). MR 2097579 (2005g:35247)
  • 18. H. Triebel: On Besov-Hardy-Sobolev spaces in domains and regular elliptic boundary value problems. The case $ 0<p<\infty ,$ Communications in Partial Differential Equations, 3(12), pages 1083-1164 (1978). MR 512083 (81b:46051)
  • 19. M. Vishik: Hydrodynamics in Besov spaces, Archive for Rational Mechanics and Analysis, 145, pages 197-214 (1998). MR 1664597 (2000a:35201)
  • 20. W. Wolibner: Un théorème d'existence du mouvement plan d'un fluide parfait, homogène, incompressible, pendant un temps infiniment long, Mathematische Zeitschrift, 37, pages 698-726 (1933). MR 1545430
  • 21. V. Yudovich: Non-stationary flows of an ideal incompressible fluid, Akademija Nauk SSSR. Žurnal Vyčislitel'noĭ Matematiki i Matematičeskoĭ Fiziki, 3, pages 1032-1066 (1963). MR 0158189 (28:1415)
  • 22. Y. Zhou: Local well-posedness for the incompressible Euler equations in the critical Besov spaces. Annales de l'Institut Fourier, 54(3), pages 773-786 (2004). MR 2097422 (2006e:35271)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35Q35, 76B03, 76B70, 35A01

Retrieve articles in all journals with MSC (2010): 35Q35, 76B03, 76B70, 35A01

Additional Information

Raphaël Danchin
Affiliation: Université Paris-Est, LAMA, UMR 8050, 61 avenue du Général de Gaulle, 94010 Créteil Cedex, France

Received by editor(s): September 15, 2011
Published electronically: December 11, 2012
Communicated by: Walter Craig
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society